Author(s): Marc Paul J. Lopez, MD; Sofia Isabel T. Manlubatan, MD; Mark Augustine S. Onglao, MD and Irisyl B. Orolfo-Real, MD
This is a case of a 65-year-old female diagnosed with appendiceal carcinoma, who underwent cytoreductive surgery with hyperthermic intraperitoneal chemotherapy. Profuse bleeding through the peritoneal drains, with hemodynamic instability, warranted a re-exploration on the fourth postoperative day. Intraoperatively, there was 500 mL of blood clots mostly on the right upper quadrant, diffuse muscle oozing along the previously-stripped right hemidiaphragm and right paracolic gutter, and a non-expanding hematoma on the right anterior abdominal wall. Bleeding parameters were checked postoperatively, and derangements pointing to a disseminated intravascular coagulation were noted. The patient was managed with multiple blood transfusions of packed red blood cells, fresh frozen plasma, platelet concentrates, and cryoprecipitate. Dexamethasone and tranexamic acid were given intravenously. The patient was discharged well on postoperative day 14 after clinical resolution of the bleeding. Eight days after discharge, however, patient succumbed to myocardial infarction.
Key words: disseminated intravascular coagulation, oxaliplatin, hyperthermic intraperitoneal chemotherapy